|cause of anaemia
Jan 31, 2002
Hi Dr. So many people get anaemia with HIV. Why? Is taking iron supplements a good idea?
Response from Dr. Frascino
Excellent question! There are many potential causes of anemia for people living with HIV. There are 2 main categories of causes - decreased production of red blood cells and increased loss or destruction of red blood cells.
In the decreased-production category, there are several common causes:
1. Inadequate nutrients. Iron, vitamin B-12, and folic acid, along with certain trace nutrients are essential for the normal production of red blood cells. When these nutrients are not present in adequate quantities, the red blood cells are produced at a slower-than-normal rate and the ones that are produced do not function optimally. Why should these nutrients not be in adequate supply? Poor nutrition due to lack of appetite or medical conditions that make eating uncomfortable like mouth sores, thrush, etc. can lead to deficiencies in iron and folic acid. Also, some folks with HIV have a condition called malabsorption, which means their intestines can't absorb the vital nutrients. Malabsorption can occur with MAC, cryptosporidiosis, microsporidiosis, and other conditions that cause severe diarrhea. 2. Inadequate hormone production. In people with chronic disease like HIV, the body does not make enough erythropoietin. Erythropoietin is the hormone that stimulates the bone marrow to make new red blood cells. Adrenal hormones and testosterone can also be low in HIV-infected folks. These hormones act indirectly to increase erythropoietin, which then increases the production of new red blood cells. 3. Infections in the bone marrow. Red blood cells are produced in the bone marrow. Certain opportunistic infections can infect and destroy bone marrow cells. These infections include: MAC, TB, CMV, fungal infections, parvovirus B19. 4. Toxic effects of drugs. Many drugs used to treat HIV or its complications can have toxic effects on the bone marrow. These drugs include: AZT (Retrovir, Combivir, Trizivir), TMP/SMX (Bactrim, Septra), ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy. AZT is the most common anti-HIV drug associated with anemia.
In the second major category - increased loss or destruction of red blood cells - there are also several potential causes leading to anemia:
1. Bleeding. This is an obvious cause. Conditions such as excessive menstrual blood loss, gastrointestinal bleeding, bleeding from Kaposi's sarcoma or lymphoma in the intestines. Erosions or ulcers from CMV in the gut can also lead to blood loss. 2. Severe kidney disease, malignancies, and infections can lead to a shortened life span for red blood cells.
Now for your second question - Is taking iron supplements a good idea? Well, it would only be a good idea of you were iron-deficient. That can be determined by a simple blood test.
If, however, your anemia was caused by an opportunistic infection or AZT, then iron would not be very helpful. The cause for the anemia must be determined in order to treat it effectively. If, for instance, you had a stomach ulcer and were losing blood that way, you would need to have the ulcer treated to stop the blood loss, which would in turn correct the anemia. If, on the other hand, the anemia was caused by HIV itself or AZT toxicity, then Procrit would be the best therapy. Procrit is synthetic erythropoietin, which as I mentioned above, stimulates the bone marrow to make new red blood cells. When this medication is used iron supplements can be helpful as well, because as the red blood cell factory kicks into high gear, it's going to need iron to build the new red blood cells.
Well, that certainly was a long answer to a short question!
Write back if you don't understand my comments. This is rather complex stuff!
Please answer. what do i have
WOOHOO from Swede dreaming of fatherhood
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.